Alert archive / Minnesota / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at May 24, 2018, 7:07 AM CDT for Aitkin County, Carlton County, Pine County, Minnesota; Douglas County, Wisconsin. It was in force for 2 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 7:07 AM CDT (12:07 UTC)
- Expired
- May 24, 2018, 9:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aitkin County, MN, Carlton County, MN, Pine County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 82 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:00 AM CDT | HEAVY RAIN 4 | Bruno 4s, MN | CO-OP OBSERVER STATION BAKM5, BRUNO 4S. |
| May 24, 8:45 AM CDT | HEAVY RAIN 3.4 | 1 Wsw Willow River, MN | MESONET STATION KTRM5, 1 WSW WILLOW RIVER. |
| May 24, 8:46 AM CDT | FLASH FLOOD | 2 N Mcgrath, MN | WATER OVER BIRCH STREET AND 170TH STREET NORTH OF MCGRATH |
| May 24, 8:46 AM CDT | FLASH FLOOD | 2 N Mcgrath, MN | WATER OVER BIRCH STREET AND 170TH STREET NORTH OF MCGRATH. |
| May 24, 9:08 AM CDT | HEAVY RAIN 1.05 | 2 Sw Moose Lake, MN | MESONET STATION MZHM5, 2 SW MOOSE LAKE. |
| May 24, 9:40 AM CDT | HEAVY RAIN 3.2 | Sturgeon Lake, MN | MESONET STATION SNDS3, STURGEON LAKE. |
| May 24, 9:40 AM CDT | HEAVY RAIN 3.44 | Bruno, MN | MESONET STATION SNDS2, BRUNO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WGUS53 KDLH 241207
FFWDLH
MNC001-017-115-WIC031-241430-
/O.NEW.KDLH.FF.W.0001.180524T1207Z-180524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
707 AM CDT THU MAY 24 2018
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Southeastern Aitkin County in east central Minnesota...
Pine County in east central Minnesota...
Southwestern Carlton County in northeastern Minnesota...
Southwestern Douglas County in northwestern Wisconsin...
* Until 930 AM CDT
* At 706 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 3 to around 5.5
inches of rain has fallen so far. Pine County sheriff reported
water was over County Road 41 near Willow River. Flash flooding is
expected.
* Some locations that will experience flooding include...
Sandstone, Willow River, Askov, Rutledge, Dairyland, Bruno,
Mcgrath, Cloverton, Duxbury, Sturgeon Lake, Finlayson, Kerrick,
Denham, Cozy Corner, Arthyde, Duquette, Dads Corner, Moose
Junction, Banning State Park, and Kingsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4608 9289 4614 9306 4616 9306 4616 9311
4624 9332 4651 9319 4645 9281 4630 9210
4623 9211 4615 9226 4615 9229 4614 9229
4603 9241 4601 9245 4598 9247
$$
Melde2 follow-up statements
422
WGUS73 KDLH 241358
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
858 AM CDT THU MAY 24 2018
MNC017-241359-
/O.CAN.KDLH.FF.W.0001.000000T0000Z-180524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carlton MN-
858 AM CDT THU MAY 24 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CARLTON COUNTY IS
CANCELLED...
Thunderstorms have diminished rapidly during the past hour across
southern Carlton County, and flooding is no longer expected to pose
a major threat. Please continue to be aware of water ponding on
roadways, and higher flows along small creeks and drainage
channels and ditches through late this morning.
LAT...LON 4609 9289 4616 9306 4623 9322 4637 9311
4639 9254 4630 9210 4623 9211 4615 9226
4615 9229 4603 9241 4603 9251
$$
MNC001-115-WIC031-241430-
/O.CON.KDLH.FF.W.0001.000000T0000Z-180524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aitkin MN-Pine MN-Douglas WI-
858 AM CDT THU MAY 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
EXTREME SOUTHEASTERN AITKIN...NORTHERN PINE AND EXTREME SOUTHWESTERN
DOUGLAS
COUNTIES...
At 858 AM CDT, Doppler radar indicated that thunderstorms had
decreased significantly in areal coverage and intensity across
Aitkin, Pine, and Douglas Counties. However, 3 to 5 inches of rain
has already fallen during the early morning hours, and flooding will
continue in many low lying areas, and along small streams and
creeks, and drainage ditches through at least 930 AM. Local
officials reported that water was covering a couple of county roads,
including road 41 near Willow River in Pine County, and Birch Street
and 170th Street north of Mcgrath in Aitkin County.
As rain ends over the next one to two hours, the threat for
flooding should gradually decrease during the rest of the morning.
Some locations that will experience flooding include...
Sandstone, Willow River, Askov, Rutledge, Dairyland, Bruno,
Cloverton, Duxbury, Sturgeon Lake, Finlayson, Kerrick, Denham, Cozy
Corner, Arthyde, Belden, Duquette, Moose Junction, Banning State
Park, and Kingsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4609 9289 4616 9306 4623 9322 4637 9311
4639 9254 4630 9210 4623 9211 4615 9226
4615 9229 4603 9241 4603 9251
$$
Miller793
WGUS73 KDLH 241436
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
936 AM CDT THU MAY 24 2018
MNC001-115-WIC031-241440-
/O.EXP.KDLH.FF.W.0001.000000T0000Z-180524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aitkin MN-Pine MN-Douglas WI-
936 AM CDT THU MAY 24 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN AITKIN...NORTHERN PINE
AND SOUTHWESTERN DOUGLAS COUNTIES HAS EXPIRED...
As of 936 AM CDT, thunderstorms had ended across Aitkin, Pine, and
Douglas Counties. While additional brief thunderstorms or rain
showers will remain possible into early this afternoon, no
additional significant rainfall is expected for at least the next 6
to 8 hours.
Therefore, the flash flood warning has been allowed to expire as
scheduled at 930 AM. Water could remain high along small creeks,
streams and drainage ditches through around 11 AM, so please
continue to use extra caution while driving this morning, and avoid
areas where water covers roadways.
LAT...LON 4609 9289 4616 9306 4623 9322 4637 9311
4639 9254 4630 9210 4623 9211 4615 9226
4615 9229 4603 9241 4603 9251
$$
MillerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:42 AM CDT, 25 minutes earlier.
Area forecast discussion, May 24, 6:42 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Duluth MN 642 AM CDT Thu May 24 2018 .UPDATE... Issued at 630 AM CDT Thu May 24 2018 Updated for the 12z Aviation Discussion below. && .SHORT TERM...(Today through Friday) Issued at 419 AM CDT Thu May 24 2018 An area of thunderstorms, some strong, continued early this morning over far northwest Wisconsin into all but far northeast Minnesota. A low level jet around 40 knots, per area 88D's, was aiding in driving continued thunderstorm development this morning. The warm front was located over portions of west central into southeast Minnesota early this morning and is forecast to move northeast through much of the Northland by this evening. We expect a gradual east to northeast movement to the showers/storms this morning and expect them to diminish mid-late morning as the low level jet weakens. The showers/storms may not end everywhere altogether, but coverage should wane through the mid-late morning hours. Coverage should again increase this afternoon and evening, mainly over parts of northern Minnesota. As the low level jet increases tonight, thunderstorm coverage should again expand. The models are in decent agreement shifting the low level jet east later tonight into far eastern Minnesota/northwest Wisconsin and we have highest chances there from late evening and overnight. Some storms could be severe later this afternoon and tonight and a large pool of CAPE will exist over and south of the area. Plenty of moisture will also be in place with Pwat values around 1.5". GOES-16 was showing Pwat values already around 1.4". Shear continues to be marginal with consensus around 25 to 30 knots of deep layer shear but there could be a period where the shear increases a bit as a shortwave moves through northern Minnesota later tonight. There will be a continued chance for showers and thunderstorms Friday as the upper trough move through along with a cold front. A few strong to severe storms will be possible over northwest Wisconsin and adjacent areas of Minnesota. Today will be warm with highs in the mid eighties for most areas. Areas around Lake Superior will be cooler with onshore flow. Highs Friday will be in the lower to middle eighties, and even lakeside locations should warm as winds shift to west to southwest. .LONG TERM...(Friday night through Wednesday) Issued at 419 AM CDT Thu May 24 2018 The extended forecast period continues to highlight some chances of showers and thunderstorms, with temperatures that are well above seasonal averages through mid-week next week. Friday night and Saturday morning will feature a mid-level shortwave trough that will slowly advance southeastward across the northern sections of the forecast area, which will support chances of showers and storms during that time frame. Most-unstable CAPE will diminish rapidly Friday evening, with values starting around 2000 J/kg at 00z, falling to around 500 to 1000 J/kg at midnight Saturday. Deep layer shear continues to be a limiting factor, with values around 20 to 30 knots per the GFS/NAM/ECMWF models, although some better shear will be possible over north-central Minnesota where a low-level jet should develop at this time. Severe weather is not anticipated at this time. Sunday is looking dry and mostly sunny as mid-level ridging briefly takes control over the region. High temperatures expected to rise to the 80s over much of the region, with upper 80s possible over our southern tier of counties. Then, a longwave mid-level trough will eventually translate from the Intermountain West states into the Upper Mississippi River Valley region, bringing more prolonged chances of showers and thunderstorms Monday through Thursday. Forcing will be generally weak, per the Thaler QG omega progs, but moisture will be a big question as the GFS soundings don't show much in terms of deep saturation through Monday. Both the GFS and ECMWF models are in pretty good agreement with bringing some better chances of showers and storms Tuesday through Thursday. Some decent instability could be in place during this time frame. High temperatures continue to be in the upper 70s and into the 80s through Wednesday next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 642 AM CDT Thu May 24 2018 A large area of showers and thunderstorms will persist through much of the morning as a warm front moves through the region from the south. Some MVFR to LIFR conditions were observed due to the heavy rainfall and thunderstorm activity this morning. Eventually, this activity will shift to the northeast away from the TAF terminals, but another round of showers and storms are expected this afternoon and evening as a cold front moves into the region. The most likely timing for this second round looks to be after 3 PM this afternoon. There should be a small window overnight of low-level wind shear at KDLH due to a strengthening low-level jet. This is also possible at KHIB, but confidence was too low to place in the KHIB TAF at this time. && .PRELIMINARY POINT TEMPS/POPS... DLH 82 59 84 58 / 70 50 30 20 INL 87 61 83 55 / 60 40 40 30 BRD 87 62 86 59 / 50 50 10 10 HYR 88 64 85 59 / 60 60 40 30 ASX 87 62 85 55 / 70 50 40 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS SHORT TERM...Melde LONG TERM...JTS AVIATION...JTS
Hazardous weather outlook, May 24, 4:23 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 423 AM CDT Thu May 24 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 423 AM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this morning over portions of northeast Minnesota and northwest Wisconsin, these storms may produce small hail and heavy rain but severe storms are not expected this morning. More storms will be possible this afternoon and overnight across the Northland. Some of these storms late this afternoon and overnight could be severe with damaging winds and large hail the main threats. Heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms will be possible on Friday and a few storms could be strong to severe, most likely over far eastern Minnesota into northwest Wisconsin. Thunderstorms will be possible Friday night through Saturday evening, mainly along and north of U.S. Highway 2. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed late this afternoon and overnight. LSZ121-140>148-251030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 423 AM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Chances of thunderstorms will be possible over western Lake Superior today and tonight. Some thunderstorms could be strong to severe, with gusty winds, large hail, and lightning as the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances of thunderstorms will be possible over western Lake Superior Friday and Friday night. A few storms could be strong to severe, with hail, gusty winds, and lightning possible with these storms. Another chance of thunderstorms will be possible Saturday afternoon and evening. Storms are not expected to become severe, but lightning will be the main threat. Melde/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 24, 2:06 AM CDT, 5 hours 1 minute before
Special Weather Statement National Weather Service Duluth MN 206 AM CDT THU MAY 24 2018 MNZ036-240730- South Aitkin- 206 AM CDT THU MAY 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY... At 206 AM CDT, a strong thunderstorm was near Mille Lacs Lake, moving northeast at 15 mph. Wind gusts up to 40 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Malmo around 215 AM CDT. Other locations impacted by this storm include Wealthwood, Rossburg, Kimberly, Farm Island Lake, Ripple Lake, Glory, and Glen. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4627 9366 4642 9379 4661 9348 4638 9328 TIME...MOT...LOC 0706Z 239DEG 13KT 4639 9364 JTS
Special weather statement, May 24, 2:57 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
257 AM CDT THU MAY 24 2018
MNZ036-038-240830-
Pine-South Aitkin-
257 AM CDT THU MAY 24 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY...
At 257 AM CDT, a strong thunderstorm was near Brook Park, or 8 miles
west of Hinckley, moving northeast at 15 mph.
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.
This storm will be near...
Hinckley and Sandstone around 330 AM CDT.
Other locations impacted by this storm include Grindstone Lake Pine
County, Finlayson, Friesland, and Banning State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4589 9310 4594 9315 4597 9315 4598 9314
4598 9305 4599 9306 4616 9306 4616 9313
4620 9315 4625 9294 4601 9275
TIME...MOT...LOC 0757Z 240DEG 14KT 4603 9311
JTSSpecial weather statement, May 24, 5:09 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
509 AM CDT THU MAY 24 2018
MNZ036>038-WIZ001-006-241100-
Pine-Carlton/South St. Louis-South Aitkin-Douglas-Burnett-
509 AM CDT THU MAY 24 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
AITKIN... PINE...SOUTHERN CARLTON...SOUTHWESTERN DOUGLAS AND
NORTHEASTERN BURNETT COUNTIES...
At 505 AM CDT, an area of strong thunderstorms producing heavy rain
were located from eastern Aitkin County through northern Pine,
southern Carlton, northern Burnett, and southwest Douglas Counties.
These storms were moving slowly and producing heavy rainfall. Radar
estimates 1 to 3 inches of rain has already fallen in these areas
and another 1 to 2 inches will be possible through 7 am. Localized
flooding or ponding of water will be possible.
Some areas that will be affected by the storms and heavy rainfall
include Cozy Corner, Grindstone Lake, Finlayson, Arthyde, Moose Lake
State Park, Belden, Duquette, Lawler, Dads Corner, and Moose
Junction.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
in Duluth MN.
LAT...LON 4611 9306 4616 9306 4616 9336 4617 9343
4624 9343 4625 9353 4660 9338 4638 9193
4595 9216
TIME...MOT...LOC 1005Z 271DEG 9KT 4624 9343 4620 9212
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:17 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| May 24, 12:53 AM CDT | Special Weather Statement | DLH | Crow Wing | 37 min |
| May 24, 12:57 AM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 33 min |
| May 24, 1:27 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 33 min |
| May 24, 2:06 AM CDT | Special Weather Statement | DLH | Aitkin | 24 min |
| May 24, 2:57 AM CDT | Special Weather Statement | DLH | Pine | 33 min |
| May 24, 5:09 AM CDT | Special Weather Statement | DLH | Pine | 51 min |
| May 24, 5:22 AM CDT | Areal Flood Advisory | DLH | Aitkin, Pine | 3 hr |
| May 24, 12:43 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| May 24, 12:58 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| May 24, 1:17 PM CDT | Special Weather Statement | DLH | Cass | 13 min |
| May 24, 1:38 PM CDT | Special Weather Statement | DLH | Itasca | 22 min |
| May 24, 2:13 PM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| May 24, 2:56 PM CDT | Special Weather Statement | DLH | Aitkin | 19 min |
| May 24, 2:58 PM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| May 24, 3:03 PM CDT | Special Weather Statement | DLH | Pine | 12 min |
| May 24, 3:17 PM CDT | Special Weather Statement | DLH | Aitkin | 13 min |
| May 24, 3:32 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| May 24, 3:51 PM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| May 24, 4:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 19 min |
| May 24, 4:35 PM CDT | Special Weather Statement | DLH | Aitkin | 25 min |
| May 24, 4:45 PM CDT | Special Weather Statement | DLH | Saint Louis | 15 min |
| May 24, 5:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 49 min |
| May 24, 3:47 PM CDT | Special Weather Statement | DLH | Sawyer | 28 min |
| May 24, 5:12 PM CDT | Special Weather Statement | DLH | Ashland, Iron | 33 min |
| May 24, 5:25 PM CDT | Special Weather Statement | DLH | Douglas | 35 min |
| May 24, 5:26 PM CDT | Special Weather Statement | DLH | Iron | 34 min |
| May 24, 5:28 PM CDT | Special Weather Statement | DLH | Iron | 32 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DLH | Iron | 32 min |
| May 24, 6:35 PM CDT | Special Weather Statement | DLH | Iron | 40 min |
| May 24, 6:37 PM CDT | Special Weather Statement | DLH | Ashland | 23 min |
Nearby
Flash Flood Warnings in Minnesota, 2018Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.